Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 22, NWS Albuquerque, NM

March 22, 2009Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 22, 2009, 9:38 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 23, 2009, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 9:38 PM MDT (03:38 UTC)
In effect from
Mar 23, 2009, 11:00 AM MDT
Expired
Mar 23, 2009, 8:31 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 22, 3:03 PM MDT, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 3:03 PM MDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT SUN MAR 22 2009

.DISCUSSION...
MAIN CONCERNS THRU MONDAY AFTERNOON ARE WINDS AND FIRE WEATHER.
THE LATEST 20Z SFC ANALYSIS INDICATES WINDS ARE RAMPING UP ACROSS
THE REGION WITH ADVISORY LEVELS CLOSE AT KGUP...KLVS...AND KRTN.
THE KABX VAD WIND PROFILE INDICATES WINDS ARE INCREASING JUST OFF
THE SURFACE TO AROUND 25 KNOTS AND SHOULD CONTINUE TO DO SO THRU
SUNSET. WILL LEAVE ALL HIGHLIGHTS AS IS SINCE 18Z MODEL RUNS SUPPORT
12Z SOLNS. THE LATEST RUC ANALYSIS SHOWS A 60-70 KNOT 700MB JET
SLIDING OVER THE WESTERN MTNS THIS EVENING AND ACROSS THE CENTRAL/
SOUTHERN MTNS TONIGHT. THE 12Z NAM/GFS BUFKIT PROFILES SHOW MOMENTUM
TRANSFER WILL BE SUFFICIENT IN COLD AIR ADVECTION REGIME FOR WINDY
TO VERY WINDY CONDITIONS INTO THIS EVENING. THE LATEST WATER VAPOR
LOOP ALSO INDICATES DRAMATIC SUBSIDENCE IN THE FORM OF STRONG DRYING
BEHIND THE INITIAL 90 KNOT UPPER LEVEL JET MAX OVER SOUTHERN NM.

THE MAIN UPPER LEVEL SYSTEM IS STILL WITHIN THE GREAT BASIN AND DOES
CARRY WITH IT SOME RAIN/SNOW SHOWERS AND EVEN SOME LIGHTNING STRIKES
BENEATH THE STEEP 700-500MB LAPSE RATE REGION. THE BEST CHANCE POPS
WILL BE ACROSS THE NORTHERN THIRD FOCUSED ON THE HIGH TERRAIN AS THE
LEFT EXIT REGION OF A POWERFUL 110-120 KNOT JET SLICES ACROSS THE
CENTRAL PORTION OF THE STATE. QPF NUMBERS BTWN 0.05-0.15 WILL ONLY
SUPPORT 1 OR 2 INCHES OF SNOWFALL...ESPECIALLY OVER WESTERN FACING
SLOPES OF THE SAN JUANS TONIGHT.

THE FOCUS FOR STRONG WINDS THEN SHIFTS INTO THE CENTRAL MTNS AND THE
EAST SLOPES EARLY MONDAY AS SUBSIDENT NW FLOW IN COLD ADVECTION START
TO DOMINATE THE REGION. WILL HAVE TO WATCH LOCALES WITHIN THIS REGION
AFTER MIDNIGHT FOR POSSIBLE EXPANSIONS TO HIGH WIND WARNINGS. WINDS
ARE EXPECTED TO DIMINISH LATE MONDAY AFTERNOON ACROSS THE ENTIRE
REGION. MUCH COOLER AIR WILL SETTLE INTO THE REGION MONDAY NIGHT WITH
A RETURN TO SEASONAL NIGHTTIME LOWS. LEFT ISOLD SHOWERS ACROSS THE
NORTHERN MTNS MONDAY AFTERNOON AS ENOUGH DYNAMICS AND MID LEVEL
MOISTURE MAY BE IN PLACE FOR SOME VERY LIGHT QPF.

NW FLOW WILL SET UP ACROSS NM TUESDAY THROUGH THURSDAY...KEEPING
TEMPS AT SEASONAL NORMS AND PERIODS OF BREEZY CONDITIONS OVER THE
AREA. THE NEXT DISTURBANCE IS PROGGED TO DIG INTO AZ/NM FROM THE
CENTRAL ROCKIES LATE THURSDAY INTO FRIDAY. HOWEVER MODEL SOLUTIONS
CONTINUE TO DISAGREE ON STRENGTH AND TIMING THEREFORE LEFT EXTENDED
GRIDS UNTOUCHED. GUYER

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS WILL SPREAD INTO THE NORTHWESTERN AND
NORTH CENTRAL PORTIONS OF THE STATE WITH MORE NUMEROUS SHOWER ACTIVITY
NEAR THE COLORADO BORDER. OCCASIONAL MVFR AND BRIEF LOCALIZED IFR
CONDITIONS WILL BE POSSIBLE IN THESE AREAS OVERNIGHT AND INTO MONDAY.
THIS EVENING...WIND GUSTS OF 35 TO 50KT WILL BE MOST COMMON OVER THE
WESTERN THIRD OF NEW MEXICO SHIFTING INTO CENTRAL AREAS BEFORE SUNRISE
MONDAY...AND THEN ALONG AND EAST OF THE CENTRAL MOUNTAINS BY MONDAY
AFTERNOON. A FEW AREAS OF BLOWING DUST WILL BE POSSIBLE THROUGH THIS
EVENING IN THE WEST...SHIFTING TO EASTERN HALF OF THE STATE MONDAY
WHERE VISIBILITIES WILL OCCASIONALLY REDUCE TO MVFR CATEGORY. 52

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
MID AND HIGH CLOUDS ARE QUICKLY CLEARING ACROSS MOST OF THE FORECAST
AREA AND WINDS ARE INCREASING...ESPECIALLY IN THE WEST. THE CORE OF
A 70KT H7 JET WILL SURGE INTO THE WEST CENTRAL MOUNTAINS BY MID
EVENING...AND THUS WINDS ARE EXPECTED TO STAY STRONG IF NOT INCREASE
OVERNIGHT IN MANY CENTRAL TO WESTERN ZONES. HUMIDITIES SHOULD RISE
OUT OF CRITICAL RANGES BY MID EVENING AND CURRENT RED FLAG WARNING
IS SET TO REMAIN IN TACT UNTIL 23/0300UTC. UPPER LEVEL TROUGH WILL
CONTINUE TO DIG EASTWARD AND WILL CLOSE OFF OVER COLORADO TONIGHT
WITH A VERY STRONG SURFACE GRADIENT ALSO DEVELOPING ACROSS NEW
MEXICO. AS HIGHER WINDS SPREAD WEST TO EAST OVERNIGHT...ISOLATED TO
SCATTERED SHOWERS WILL DEVELOP IN THE NORTH AND NORTHWEST WITH A
COUPLE INCHES OF NEW SNOWFALL POSSIBLE AS THIS ACTIVITY LINGERS INTO
MONDAY.

WINDS WILL STAY STRONG ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
DURING THE DAYTIME HOURS MONDAY AS HUMIDITIES ONCE AGAIN DECLINE
BELOW CRITICAL THRESHOLDS. CONFIDENCE IS HIGH THAT FIRE WEATHER
WATCH WILL LIKELY BE UPGRADED TO RED FLAG WARNING FOR THESE EASTERN
ZONES.

UPPER LOW WILL QUICKLY EJECT NORTHEASTWARD TUESDAY...BUT A WEAK
TRAILING UPPER TROUGH WILL SWING INTO THE CENTRAL ROCKIES. WINDS
WILL RELAX AND MOST OF THE ASSOCIATED PRECIP SHOULD REMAIN TO THE
NORTH OF NEW MEXICO. STRONGER BREEZES LOOK IN ORDER FOR WEDNESDAY AS
A LEE SIDE SURFACE CYCLONE DEVELOPS. AN HOUR OR TWO OF CRITICAL FIRE
WX CONDITIONS ARE POSSIBLE WEDNESDAY AFTERNOON. A STRONGER SYSTEM
LOOKS TO DIP INTO THE STATE BY THURSDAY WITH INCREASING CHANCES OF
PRECIPITATION. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  38  49  27  56 /  40  10   0   0
GALLUP..........................  31  49  17  53 /  10   0   0   0
GRANTS..........................  35  50  20  55 /   0   0   0   0
GLENWOOD........................  34  64  26  66 /   0   0   0   0
CHAMA...........................  29  44  21  50 /  60  30  10   5
LOS ALAMOS......................  36  48  31  52 /   0   5   0   0
RED RIVER.......................  27  44  19  45 /  20  20  20   5
TAOS............................  32  47  21  54 /   0  10   5   0
SANTA FE........................  33  50  25  56 /   0   0   0   0
SANTA FE AIRPORT................  36  53  27  58 /   0   0   0   0
ESPANOLA........................  36  55  23  59 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  44  58  34  62 /   0   0   0   0
ALBUQUERQUE VALLEY..............  42  58  31  64 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  39  56  31  60 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  41  59  32  62 /   0   0   0   0
SOCORRO.........................  42  67  35  67 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  32  48  23  50 /   0   0   0   0
MORIARTY/ESTANCIA...............  38  55  30  57 /   0   0   0   0
CARRIZOZO.......................  44  64  32  62 /   0   0   0   0
RUIDOSO.........................  42  52  28  55 /   0   0   0   0
RATON...........................  33  62  25  61 /   0  10  10   0
LAS VEGAS.......................  36  58  25  56 /   0   0   0   0
ROY.............................  39  63  27  57 /   0   5   0   0
CLAYTON.........................  40  69  30  58 /   0   0   5   0
SANTA ROSA......................  48  70  34  64 /   0   0   0   0
TUCUMCARI.......................  52  71  34  67 /   0   0   0   0
FORT SUMNER.....................  44  71  37  67 /   0   0   0   0
CLOVIS..........................  48  71  38  62 /   0   0   0   0
PORTALES........................  49  73  39  65 /   0   0   0   0
ROSWELL.........................  48  78  41  72 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103>109.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...
NMZ001.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY UNTIL 6 PM MDT MONDAY FOR THE FOLLOWING ZONES...
NMZ004-005-010-011-016-026.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...
NMZ009-015.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ008-014.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ017.

WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY FOR THE
FOLLOWING ZONES...NMZ017.

&&

GUYER/52
Hazardous weather outlook, Mar 22, 12:32 PM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1232 PM MDT SUN MAR 22 2009

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1232 PM MDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RED FLAG WARNING THIS AFTERNOON INTO MID EVENING FOR THE WESTERN
MOUNTAINS...RIO GRANDE VALLEY AND THE EASTERN PLAINS FOR STRONG
WINDS AND LOW HUMIDITIES. HIGH WIND WARNINGS ARE IN EFFECT UNTIL
MIDNIGHT FOR THE WEST CENTRAL...SOUTHWEST...AND SACRAMENTO MOUNTAINS.
WIND ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF THE AREA THROUGH
MIDNIGHT EXCEPT THE NORTHWEST MOUNTAINS. WIND ADVISORIES CONTINUE
THROUGH MONDAY AFTERNOON FOR THE CENTRAL MOUNTAIN CHAIN INCLUDING
THE EAST SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS
AGAIN MAINLY EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS
AND LOW HUMIDITIES. WIND ADVISORIES ARE IN EFFECT THROUGH 6 PM MONDAY
FOR THE CENTRAL MOUNTAIN CHAIN INCLUDING THE EAST SLOPES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. SPOTTERS ARE
ENCOURAGED TO REPORT SUSTAINED WINDS OF 40 MPH OR GREATER AND/OR
GUSTS UP TO 50 MPH TO THE NATIONAL WEATHER SERVICE.

GUYER

Nearby

Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.